New York, 2003

Flash Flood and Damaging Wind in New York, September 23, 2003

September 23, 2003 · NWS ALY · 3 events in 2 counties and zones

A strong cold front produced a line of showers and thunderstorms across eastern New York on the morning of September 23. One of the cells became severe as it moved into Dutchess County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong cold front produced a line of showers and thunderstorms across eastern New York on the morning of September 23. One of the cells became severe as it moved into Dutchess County. Strong winds from the storm knocked trees and powerlines down at the intersection of Route 55 and Route 82 in the town of Billings. A funnel cloud was reported by a Law Enforcement Officer in the town of La Grange. Heavy rains resulted in flash flooding in the town of New Paltz in Ulster County. Route 32 flooded in that town submerging a taxi at the intersection of Route 32 and Sunset Ridge Road. The driver was not injured. By 4 pm, city firefighters in New Paltz had assisted in pumping 18 flooded basements out. The storms resulted in scattered power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 23, 1:12 AM EST, 7 hours 36 minutes earlier.

Area forecast discussion, Sep 23, 1:12 AM EST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
212 AM EDT SUN SEP 23 2003

.DISCUSSION...FALL ARRIVES 647 AM EDT...OR SPRING IF YOUR IN BUENOS
AIRES.

.SHORT TERM...SHRA ACRS MUCH OF FCA AS CDFNT IS PUSHING SLOWLY E
ACRS NY. AT 06Z CDFNT ABT SYR-ELM. ALONG FNT LN OF +SHRA BUT ATTM NO
C-G LIGHTING. FRONTS CONTINUED E MVNT WL PLACE IT NR BGM-UCA LN AT
12Z...MSS-ALB-TTN AT 18Z...AND NR BOS BY 00Z. AVN IS A TAD FASTER
WITH FRONTAL MVMT. THE FRONT WILL PROD EXTENSIVE SHRA UP TO AND JUST
BEHIND IT...HWVR SCT SHRA WL CONTINUE THRU THE AFTN...AS STRONG JET
MAX IS DIGGING DOWN WEST SIDE OF MID LEVEL TROF. THIS TROF AND VORT
MAX WL PASS ACRS FCA DURING AFTN AND EARLY EVENING.

.LONGER TERM...TNGT MID LEVEL TROF AND SFC CDFNT MOVE RAPIDLY
OFFSHORE. SFC HI PRES BUILDS FM OH VLY TO ATLC SEABOARD. LATE THU
BRINGS A REPLY OF TONIGHTS WX AS ANOTHER STRONG MID LEVEL TROF
PUSHES ACROSS THE GRT LKS AND DRAGS A CDFNT ACROSS NY THU. THU CDFNT
PCPN APPEARS MAINLY WITH AND BEHIND THE FRONT..SO BEST CHC FOR SHRA
IS IN THE AFTN. HI PRES AGAIN FOLLOWS THU NT AND FRI..BRINGING A
RETURN OF DRY CONDITIONS TO FCA.

.EXTENDED...FRI NT INTO WEEKEND DEEPENING BROAD 500 HPA TROF OVER
GRT PLAINS...STALLED FRONT JUST TO OUR SOUTH...INCRNG SOUTHERLY
INFLOW ALL COMBINE TO INCREASE MOISTURE ACRS RGN AS WELL AS THE
THREAT OF SHRA AGAIN. WL PUSH SAT FCST TWRD A WETTER VIEW.

.HYDROLOGICAL DISCUSSION...NO PROBLEMS EXPECTED. A FEW HALF BANKFULL
RISES MAY OCCUR ON SMALL CREEKS THIS MRNG...AND AGAIN THURSDAY
AFTERNOON WHERE HEAVIER SHOWERS OCCUR.

.ALY...NONE.

SNYDER
Hazardous weather outlook, Sep 23, 3:30 AM EST, 5 hours 18 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-240915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SNYDER

In the hours before

Special weather statement, Sep 23, 8:35 AM EST, 13 minutes before
CTZ001-013-MAZ001-025-NYZ053-054-060-061-065-066-084-VTZ013>015-
231445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
935 AM EDT TUE SEP 23 2003

A LINE OF MODERATE TO HEAVY RAIN SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS WILL MOVE EAST FROM THE HUDSON VALLEY THROUGH THE
TACONICS AND INTO WESTERN NEW ENGLAND BY 11 AM.  AS MUCH AS 2 INCHES
OF RAIN IS POSSIBLE AS THESE STORMS PASS...AND LIGHTER RAIN MAY
CONTINUE FOR SEVERAL HOURS AFTER THE HEAVIER RAIN PASSES.

RESIDENTS OF THE TACONICS...BERKSHIRES...LITCHFIELD HILLS AND
SOUTHERN GREEN MOUNTAINS SHOULD EXPECT SIGNIFICANT RISES IN SMALL
STREAMS AND PONDING OF WATER ON URBAN ROADS DURING THE REMAINDER OF
THE MORNING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND INFORMATION
AS THIS SYSTEM PASSES.  YOU CAN ALSO GET MORE INFORMATION AND
MONITOR LIVE RADAR ON THE WEB AT WWW.WEATHER.GOV.  FROM THERE YOU
CAN ALSO CLICK ON EASTERN NEW YORK AND VISIT THE ALBANY WEB SITE.

WESTERGARD

The radar

The Albany radar (KENX), 105 km away, was scanning. The volume nearest the first event began at 13:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Dutchess

When
September 23, 8:48 AM EST
Where
Dutchess County, Billings
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.667, -73.767

Flash Flood, Ulster

When
September 23, 9:00 AM EST to 12:00 PM EST
Where
Ulster County, New Paltz
Property damage
$18,000
Reported by
NEWSPAPER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Funnel Cloud, Dutchess

When
September 23, 9:05 AM EST
Where
Dutchess County, La Grange
Reported by
LAW ENFORCEMENT
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337809, 5337811, 5337810.